Jump to content

first chemo round is tough!


Mona123

Recommended Posts

so, on the continued journey, my husband had his first chemo treatment a week ago with carboplatin and Alimta. 

It has been a horrible week for him.  The doctor was fabulous, giving all the antiemetics, dexamethasone, vitamins, fluids, all the steps to try and make the side effects as easy as possible.

First night was OK,  blood glucose shot up to 488, but we expected this and covered with regular insulin.

Each day after got progressively worse for him, again...with the steroids wearing off, not unexpected.

No nausea, but he has vomited right after eating.  His cough is much worse.  I think the morphine for his pain helped the cough decrease a lot, but the chemo brought the deep, harsh cough back and really is impairing his sleep.  Pain is worse, not only in bone areas with lesions, but whole body discomfort.  today we have an appointmetn with his pain doctor to discuss what we can do to get his pain better controlled.

labs today and oncology visit, so will see how his numbers look to see if that is accounting for any worsening side effects.  Since he also has pulmonary fibrosis ( thanks to agent orange exposure), he has a double lung whammy for treatment options....no radiation can be done due to the inflammatory nature of radiation.  So, as the saying goes, his options are limited.

He is pretty depressed about this, and feels a bit cornered. I am not sure what he is going to want to do.... his cancer progressed quite a bit over the 60 days from diagnosis to first treatment.... guess we will see what the oncologist has to offer up today  during discussion.

As the spouse and caregiver, I feel pretty helpless watching him each day just trying to make it from the bedroom to the family room.  

I have read so many wonderful testimonies to how treatment has been so beneficial to others, and I am definitely a "glass is half full" personality, so trying hard each day to get some

type of smile and laugh from my soul mate.  It has not been easy so far.  

Link to comment
Share on other sites

I'm sorry, Mona, that's it's so difficult for him--and for you. I suspect the bad reactions he's having are largely attributable to his other health problems. Everything gets more complicated. 

I hope his doctors can get a handle on his pain and the other side effects. 

I wish I had something to suggest. Sending positive thoughts to you both.

Link to comment
Share on other sites

Mona,

With morphine for pain therapy comes constipation. When I was prescribed narcotic medications, my doctors always suggested over-the-counter formulations for constipation. I'd advise a call to the infusion center to ask the nurses if he can safely have this medication along with his current treatment.

Stay the course.

Tom

Link to comment
Share on other sites

Methadone worked very well for my painful radiation-induced esophagitis. I had tried all the other opioids, including morphine, but they made me so nauseous. One I went on Tagrisso, I had to switch to a Fentanyl patch, which worked almost as well. For cough, my pulmonologist prescribed Robafen. For sleep, perhaps a prescription sleep aid might help. I use lorazepam when I need it, plus 10 mg melatonin every night. I also got some relief from acupuncture. Hope he gets relief soon. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...